Alert archive / Alabama / Wind Advisories in 2022
Wind Advisory 9, NWS Birmingham, AL
NWS Birmingham, AL issued this wind advisory at Apr 14, 2022, 1:07 AM CDT for 6 counties in Alabama. It was in force for 3 hr.
The area
The counties it named.
The facts
- Issued
- Apr 14, 2022, 1:07 AM CDT (06:07 UTC)
- Expired
- Apr 14, 2022, 3:58 AM CDT
- In force
- 3 hr
- Issued by
- NWS Birmingham, AL
Counties Blount County, AL, Calhoun County, AL, Cherokee County, AL, Cleburne County, AL, Etowah County, AL, St. Clair County, AL
The radar
The Birmingham radar (KBMX), 109 km from the middle of the area, began a volume at 06:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 6.1 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 164 J/kg
- Mixed-layer CIN
- -125 J/kg
- Mixed-layer LCL
- 1260 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 97 m²/s²
- 0-3 km storm-relative helicity
- 218 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
181 WWUS74 KBMX 140607 NPWBMX URGENT - WEATHER MESSAGE National Weather Service Birmingham AL 107 AM CDT Thu Apr 14 2022 ALZ011>015-022-023-140715- /O.EXP.KBMX.WI.Y.0008.000000T0000Z-220414T0600Z/ Marion-Lamar-Fayette-Winston-Walker-Pickens-Tuscaloosa- Including the cities of Hamilton, Sulligent, Vernon, Fayette, Double Springs, Jasper, Carrollton, and Tuscaloosa 107 AM CDT Thu Apr 14 2022 ...WIND ADVISORY HAS EXPIRED IN THE NORTHWEST... The strongest winds have moved into the northeast allowing the wind advisory in the northwest to no longer be needed. $$ ALZ017>021-026-141200- /O.NEW.KBMX.WI.Y.0009.220414T0607Z-220414T1200Z/ Blount-Etowah-Calhoun-Cherokee-Cleburne-St. Clair- Including the cities of Oneonta, Gadsden, Anniston, Centre, Heflin, Pell City, and Moody 107 AM CDT Thu Apr 14 2022 ...WIND ADVISORY IN EFFECT UNTIL 7 AM CDT THIS MORNING... * WHAT...Southwest winds 10 to 15 mph with gusts up to 40 mph. * WHERE...Blount, Etowah, Calhoun, Cherokee, Cleburne and St. Clair Counties. * WHEN...Until 7 AM CDT this morning. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
1 follow-up statement
969 WWUS74 KBMX 140858 NPWBMX URGENT - WEATHER MESSAGE National Weather Service Birmingham AL 358 AM CDT Thu Apr 14 2022 ALZ017>021-026-141000- /O.CAN.KBMX.WI.Y.0009.000000T0000Z-220414T1200Z/ Blount-Etowah-Calhoun-Cherokee-Cleburne-St. Clair- Including the cities of Oneonta, Gadsden, Anniston, Centre, Heflin, Pell City, and Moody 358 AM CDT Thu Apr 14 2022 ...WIND ADVISORY IS CANCELLED... Winds have weakened behind the wake low, so the advisory is cancelled. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this wind advisory went out at Apr 14, 12:45 AM CDT, 22 minutes earlier.
Area forecast discussion, Apr 14, 12:45 AM CDT, 22 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 1245 AM CDT Thu Apr 14 2022 .UPDATE... For 06Z Aviation. && .SHORT TERM... /Updated at 0624 PM CDT Wed Apr 13 2022/ Mesoscale Update. Latest RAP/LAPS data shows a warm sector established across the Deep South with a 30-45 kt southerly low-level jet. Dewpoints in the 60s reside across the area, along with modest mid-level lapse rates, generally 7-7.5 C/km (our 18z RAOB indicated a healthy EML). This has fostered MLCAPE of 500-1,000 J/kg, mainly along and west of I- 65, where we've seen mostly sunny skies and afternoon warmth. Instability further increases across MS where better BL moisture resides along and ahead of the incoming MCS, dewpoints here are in the mid to upper 60s, increasing MLCAPE to 1,500-2,000 J/kg. Deep convection is ongoing in this region with line-embedded bowing segments, and semi-discrete supercells ahead of the MCS which are near the I-55 corridor now. Satellite imagery depicts several embedded updrafts that periodically strengthen, with some recent overshooting tops approaching -80 C (~50,000 ft). These stronger storms are capable of all convective hazards. Furthermore, a more prominent bowing segment is moving quickly east across northern MS where recent ASOS measurements indicated 60 & 61 kt wind gusts. This bowing segment could enter northwest AL around 7 PM, but may stay just north of Marion and Winston Counties. However, additional thunderstorms reside farther south, and we expect this cluster of convection to enter our CWA in the 7 PM to 8 PM timeframe. Moisture and instability will build from the west, along and ahead of these storms. Kinematics support of our severe weather concerns - RAP mesoanalysis indicates eff. bulk shear approaching 40 kts near the AL/MS state line. Recent KDGX/KGWX derived hodographs show favorable low-level shear, with ~300 m2/s2 0-1 km SRH. However, these same hodographs also show some weakening in mid-level flow, which could explain some of the erratic convective behavior of the cells ahead of the MCS. Waning instability is expected after sunset, which could limit severe potential in our area. Thus, it's unclear if these storms will be able to maintain an organized and robust nature/behavior over the next few hours, especially as they approach I-65. Nonetheless, we'll be closely monitoring the thunderstorms as they continue to near the Central AL forecast area in the next couple of hours. Instability and wind shear suggest the MCS will be able to maintain decent strength as it enters AL. Damaging wind gusts and hail look the most likely, though tornadoes are also possible in strongest/most organized storms. Areas along and west of I-65 maintain the best overall chance of severe weather over the next several hours. 40/Sizemore Previous short-term discussion: /Updated at 0125 PM CDT Wed Apr 13 2022/ Tomorrow. With the severe threat ending early tomorrow morning, the cold front will move southeast of the area, and winds will become north- northwesterly. For the most part, this will set up comfortable conditions for a majority of the day with clouds clearing across our northwest half. Some light scattered showers may linger south of I-85 through the afternoon. Expect temperatures to warm into the mid 70s with decreasing humidity. 86 .LONG TERM... /Updated at 0207 PM CDT Wed Apr 13 2022/ Friday through Tuesday. A surface high will shift east of Alabama on Friday and surface winds will become southerly in the afternoon. This will allow temperatures to warm into the lower 80s in many locations. Scattered showers and thunderstorms will develop Friday night as a warm front lifts northward across Alabama. The storms are expected to remain below severe limits due to stable conditions in the low levels of the air mass. Unsettled weather expected over the weekend due to northwest upper flow. Several upper level impulses will track along the northwest flow and trigger scattered to numerous showers and thunderstorms. Models indicate there may be enough instability south of I-20 Saturday afternoon for the possibility of some stronger storms. A drying trend Monday afternoon and Monday night as the main short wave trof pushes east of Alabama. 58/rose Previous long-term discussion: /Updated at 0347 AM CDT Wed Apr 13 2022/ Friday through Tuesday. The frontal boundary remains to our south through most of the day on Friday, but does slowly start lifting northward. This could lead to some isolated showers and thunderstorms across the southernmost counties by Friday afternoon. Rain/thunderstorm chances continue to increase Friday night into Saturday with several rounds of precip expected over Easter weekend and into Monday. This is due to the stalled frontal boundary remaining draped across the area under generally zonal flow aloft. A couple of shortwave impulses move along the boundary over the weekend. Timing remains a little uncertain with each wave, so overall rain chances remain capped around 40-50%. This will likely increase in coming days as we get a better handle on the timing for each impulse. As we begin next week, a slightly deeper shortwave trough is expected to slide through, developing a weak low pressure system somewhere along the Gulf States. This will push the stalled boundary south of our area by Monday evening into Tuesday, ending any significant rain/storm chances. Right now, this Monday system remains on the weaker side, which limits any northward progression of a quality warm sector, so we really don't see much instability across Central AL ahead of the low pressure system. Because of this, the severe potential appears to be limited at this time. 25/Owen && .AVIATION... 06Z TAF Discussion. Main area of showers and storms are still moving east ahead of the cold front. There could be some reductions to MVFR and even IFR through the morning. Once the front clears skies will begin to clear. Winds will remain near 10 kts through the day before reducing to less than 7 kts after 00z. 16 && .FIRE WEATHER... 20ft winds will remain from the south at 7-12 mph this evening with gusts to 20 mph. Rain chances will increase later tonight as a line of strong thunderstorms moves from northwest to southeast across the area. The rain should exit the southeast counties early Thursday morning. 20ft winds will become north at 5-7 mph on Thursday behind the cold front. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 72 44 79 54 77 / 20 0 10 40 40 Anniston 74 47 79 57 77 / 30 10 10 40 40 Birmingham 73 48 80 59 77 / 20 0 10 40 50 Tuscaloosa 75 48 81 60 79 / 10 0 10 50 50 Calera 75 50 80 61 79 / 30 0 10 40 50 Auburn 74 53 79 59 77 / 70 10 10 40 50 Montgomery 77 52 82 61 80 / 60 10 20 40 60 Troy 76 53 81 60 81 / 70 10 20 30 60 && .BMX WATCHES/WARNINGS/ADVISORIES/... Wind Advisory until 1 AM CDT early this morning for the following counties: Fayette...Lamar...Marion...Pickens... Tuscaloosa...Walker...Winston. &&
Hazardous weather outlook, Apr 13, 12:52 PM CDT, 12 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 1252 PM CDT Wed Apr 13 2022 ALZ011>015-017>050-142100- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 1252 PM CDT Wed Apr 13 2022 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. Strong to severe thunderstorms are possible tonight across all of Central Alabama. Threats include damaging wind gusts, tornadoes, and large hail. A wind advisory is in effect for the northwest counties through the evening hours. Brisk south winds 15 to 25 mph with gusts to 35 mph. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management will likely be needed tonight.
In the hours before
Local storm report, Apr 14, 12:16 AM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1216 AM CDT THU APR 14 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1008 PM TSTM WND DMG 1 W THOMASTON 32.27N 87.65W
04/13/2022 MARENGO AL BROADCAST MEDIA
TREES DOWN 3 BLOCKS WEST OF SR 28 AND SR 25.
&&
MALLocal storm report, Apr 14, 12:17 AM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1217 AM CDT THU APR 14 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1011 PM TSTM WND DMG 1 N THOMASTON 32.29N 87.63W
04/13/2022 MARENGO AL BROADCAST MEDIA
TREES DOWN ABOUT 1/2 MILE NORTH OF SR 25 AND
SR 28 INTERSECTION.
&&
MALSpecial weather statement, Apr 14, 12:19 AM CDT, 48 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1219 AM CDT Thu Apr 14 2022
ALZ049-140600-
Pike AL-
1219 AM CDT Thu Apr 14 2022
...A strong thunderstorm will impact portions of Pike County through
100 AM CDT...
At 1219 AM CDT, Doppler radar was tracking a strong thunderstorm over
Goshen, moving east at 50 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Troy, Brundidge, Goshen, Banks, Antioch, Ansley, Troy Municipal
Airport, Troy University, Tennille, Hamilton Crossroads, Monticello,
Josie, Tarentum, Brundidge Municipal Airport, Mossy Grove and
Henderson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3166 8616 3166 8615 3179 8615 3179 8616
3191 8615 3189 8579 3188 8579 3188 8566
3186 8568 3177 8567 3174 8570 3171 8571
3169 8572 3165 8572 3162 8575 3162 8618
TIME...MOT...LOC 0519Z 270DEG 44KT 3176 8614
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
25/OwenLocal storm report, Apr 14, 12:23 AM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1223 AM CDT THU APR 14 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1013 PM TORNADO 2 WSW LOW GAP 32.97N 87.42W
04/13/2022 HALE AL OFFICIAL NWS OBS
TDS WAS DETECTED ON KBMX RADAR. MOST LIKELY
TORNADO.
&&
MALSpecial weather statement, Apr 14, 12:47 AM CDT, 20 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1247 AM CDT Thu Apr 14 2022
ALZ045>050-140645-
Pike AL-Lee AL-Macon AL-Bullock AL-Russell AL-Barbour AL-
1247 AM CDT Thu Apr 14 2022
...Strong thunderstorms will impact portions of southeastern Pike,
Lee, eastern Bullock, eastern Macon, Barbour and Russell Counties
through 145 AM CDT...
At 1246 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Auburn University to near Brundidge.
Movement was east at 45 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Auburn, Phenix City, Opelika, Eufaula, Union Springs, Brundidge,
Clio, Hurtsboro, Midway, Smiths, Smiths Station, Clayton, Louisville,
Tyler Crossroads, Pickett, Beulah, Guerryton, Tuskegee National
Forest, Beauregard and Richards Crossroads.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3213 8506 3202 8505 3189 8513 3176 8513
3174 8521 3170 8522 3171 8541 3162 8542
3162 8585 3271 8555 3274 8511 3265 8511
3242 8496 3233 8501 3226 8489
TIME...MOT...LOC 0546Z 269DEG 41KT 3264 8553 3164 8581
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
25/OwenLocal storm report, Apr 14, 12:54 AM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1254 AM CDT THU APR 14 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1103 PM TORNADO 2 ENE CAMPBELL 32.91N 86.82W
04/13/2022 CHILTON AL OFFICIAL NWS OBS
TDS DETECTED BY RADAR. MOSTLY LIKELY
TORNADO.
&&
MALThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 13, 8:46 PM CDT | Severe Thunderstorm Warning | BMX | Greene, Pickens, Sumter | 59 min |
| Apr 13, 8:49 PM CDT | Special Weather Statement | BMX | Lamar, Marion | 41 min |
| Apr 13, 9:31 PM CDT | Special Weather Statement | BMX | Fayette, Lamar, Marion, Winston | 44 min |
| Apr 13, 9:33 PM CDT | Severe Thunderstorm Warning | BMX | Greene, Hale, Marengo, Pickens, Sumter, Tuscaloosa | 57 min |
| Apr 13, 9:39 PM CDT | Severe Thunderstorm Warning | BMX | Marengo | 54 min |
| Apr 13, 9:47 PM CDT | Severe Thunderstorm Warning | BMX | Fayette, Lamar, Marion, Walker, Winston | 43 min |
| Apr 13, 9:59 PM CDT | Severe Thunderstorm Warning | BMX | Bibb, Perry | 61 min |
| Apr 13, 10:12 PM CDT | Severe Thunderstorm Warning | BMX | Dallas | 63 min |
| Apr 13, 10:15 PM CDT | Tornado Warning | BMX | Bibb, Hale, Tuscaloosa | 19 min |
| Apr 13, 10:21 PM CDT | Special Weather Statement | BMX | Walker, Winston | 54 min |
| Apr 13, 10:28 PM CDT | Tornado Warning | BMX | Tuscaloosa | 26 min |
| Apr 13, 10:29 PM CDT | Severe Thunderstorm Warning | BMX | Fayette, Jefferson, Tuscaloosa, Walker | 46 min |
| Apr 13, 10:34 PM CDT | Severe Thunderstorm Warning | BMX | Autauga, Chilton, Lowndes | 71 min |
| Apr 13, 11:08 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson, Walker | 32 min |
| Apr 13, 11:36 PM CDT | Special Weather Statement | BMX | Elmore, Montgomery | 39 min |
| Apr 13, 11:41 PM CDT | Special Weather Statement | BMX | Jefferson | 34 min |
| Apr 14, 12:12 AM CDT | Special Weather Statement | BMX | Bullock, Macon | 48 min |
| Apr 14, 12:19 AM CDT | Special Weather Statement | BMX | Pike | 41 min |
| Apr 14, 12:47 AM CDT | Special Weather Statement | BMX | Barbour, Bullock, Lee, Russell | 58 min |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.